Expert Q&A

Search our library of questions and answers below, or submit your own question to our panel of experts.

Questions Answered By Expert

Expert Image

Sushila Dalal, MD

The University of Chicago Medicine

Q: I am a 52-year-old male who has been suffering from IBD for more than two years. I have been taking mesalamine since then and also have been taking steroid (prednisone) almost fifty percent of the time to control flareup. Recently I came across some research papers that showed direct link between Vitamin D3 and IBD. My current vitamin D level is borderline at 30 nmol/L. Do you think increasing the level to 75 by taking high dosage of vitamin D3 would help to curb the auto immune disease?

A: While there is some data that Vitamin D3 may be associated with IBD, there is not yet strong data that increasing your vitamin D to high level you have mentioned will be beneficial. The goal of IBD treatment is to be in a stable, steroid free remission. If you are requiring steroids 50% of the time, this is a sign that the medication you are taking is not working, and either the dose may need to be adjusted, or a new medication is needed. Steroids are the medications associated with the most risks and side effects in IBD treatment, and should be avoided as much as possible. hide answer

Q: What antibiotics are best for IBD patients for conditions like sinus infections. Are there particular antibiotics that should be avoided by IBD patients? Should probiotics be taken when you are on an antibiotic?

A: Antibiotics can cause diarrhea by disrupting the normal bacterial community in the intestine. One of the most common ways that antibiotics can cause diarrhea is through increasing susceptibility to C difficile infection. The classes of antibiotics that have the highest association with C diff infection risk are fluroquinolones, Clindamycin, Penicillins, Cephalosporins, and Carbapenems. There is low quality evidence for probiotics. There may be some benefit to taking probiotics such as Saccharyces boulardii, the combination of L acidophilus and L casei, the combination of L acidophilus, L delbrueckii bulgaricus, and B bifidum, or the combination of L acidophilus, L delbrueckii bulgaricus, B bifidum, and S salivarius thermophilus. hide answer

Q: I'm 30 and I was diagnosed with Crohn's disease last year. I've been suffering new symptoms between infusions. Is it normal for the arthritis associated with Crohn's to be so excruciating? I have trouble gripping a doorknob at times. Also, is nerve hypersensitivity also associated with Crohn's? I just need to know what issues to take to my gastroenterologist and what to discuss with other providers.

A: Unfortunately, arthritis is associated with Crohn’s disease and ulcerative colitis, and can be quite painful. New arthritis symptoms should definitely be discussed with your provider so that she or he can determine whether the symptoms are due to ongoing bowel inflammation, medication side effects, or potentially simply share the same underlying genetic risk as IBD. Some IBD medications are better than others at treating arthritis, and medication adjustments may be needed, or medications may need to be added in order to get the arthritis under control. New nerve symptoms should also be discussed with your IBD provider. Nerve symptoms may be related to vitamin deficiencies that can occur with IBD, or possible medication side effects. It is also best to bring up any new symptoms so that your provider can you let you know if he or she thinks that they may be related to your underlying condition or treatment or not. hide answer

Q: I am 36 and was recently diagnosed with UC. I take medication for chronic pain syndrome, will this affect my UC ? If so, should I discuss with my gastroenterologist when I get my new medication for UC? And how should I go about this discussion?

A: Discussing any medications that you are taking, whether prescribed, over the counter, or supplements is important in order to make sure there are no interactions with your other medications and that the medications that you are on do not affect your IBD symptoms. hide answer

Q: I have Crohns and had a permanent ileostomy 10 years ago. I have been having great health with minimal issues. But lately I feel like I have flares, fatigue, stomach aches, eye inflammatory issues, more frequently. Since I have an ostomy it is not the usual bloody diarrhea flares. I am not taking any medication since my surgery. Should I be taking medication?

A: If you are not feeling well and have fatigue and stomach aches, it is important to contact your health care provider and make sure the symptoms are evaluated. Your doctor will determine whether you need blood work, imaging like a CT scan or MRI, or scopes like an upper endoscopy to look into the esophagus, stomach, and first part of the small intestine (duodenum) or ileoscopy (scope through the ileostomy) to check whether there is any inflammation that may need Crohn’s medication or to find any other cause for symptoms. Even if Crohn’s is not the cause of your symptoms, it is important to get them evaluated and find a way to manage them so that you can have the best possible quality of life. hide answer